Florida, 2023Flood in Florida, March 29, 2023
March 29, 2023 · NWS MFL · 1 event in 1 county or zone
The combination of tropical moisture and a slow moving cold front allowed for scattered showers and thunderstorms across southern Florida throughout the day. Heavier showers arrived late in the afternoon and evening, bringing rain to areas across Miami-Dade County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of tropical moisture and a slow moving cold front allowed for scattered showers and thunderstorms across southern Florida throughout the day. Heavier showers arrived late in the afternoon and evening, bringing rain to areas across Miami-Dade County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 29, 6:28 PM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 29, 6:28 PM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Miami FL
728 PM EDT Wed Mar 29 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 723 PM EDT Wed Mar 29 2023
A flurry of convective activity continues, mainly along an axis
from Miami-Fort Lauderdale up through Glades County, this evening.
A special 21z sounding details a moistened atmosphere
(Precipitable Water of 1.85 inches) along with plenty of available
surface-based instability and sources of lift thanks to different
boundaries around the area. The current forecast captures this
well with no major updates deemed necessary at this point. Will
continue to monitor the convection in case an isolated strong cell
materializes. Otherwise, no additional updates are anticipated
through the evening hours. Have a safe Wednesday night!
&&
.SHORT TERM...
(Rest of today through Thursday)
Issued at 207 PM EDT Wed Mar 29 2023
A weak frontal boundary will slowly progress south through our
region today and tomorrow. Based on the 12Z sounding this morning,
significant dry air exists in the mid levels, convective parameters
are low and PWATs are still pretty low around 1.2 inches. Therefore,
widespread shower development is unlikely. The majority of showers
that do develop would form along the frontal boundary, which looks
to set up around Palm Beach county today. Thus, Palm Beach county is
expected to be the main area affected today with some showers this
afternoon and evening. Spotty showers are expected to linger in the
area overnight into Wednesday as well. Outside of Palm Beach county,
other areas will have a slight chance for a couple of light showers
this evening, tonight and through tomorrow as the front moves south,
but expecting most hours to stay predominantly dry outside of Palm
Beach.
Temperature-wise, we should see mid 80s for most areas today with
lower 80s closer to the lake. Overnight lows are projected to be in
the low 70s for the east coast and mid to upper 60s elsewhere.
Marginally cooler temperatures are likely for east coast areas
tomorrow.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 207 PM EDT Wed Mar 29 2023
With the establishment of a mid-level ridge across the southern Gulf
of Mexico and northern Caribbean Sea, pressure heights will
gradually increase our area late this week. At the same time, a
large and expansive ridge of surface high pressure will remain in
control at the surface as the center gradually pivots eastward
across the western Atlantic. With the pivoting of the ridge, surface
winds will gradually veer from a east-northeasterly direction to the
southeast direction. With the increased pressure heights and
synoptic ridging, Friday will remain dry outside of an light
isolated shower or two. Temperatures will range from the upper 70s
to low 80s across southeastern Florida due to breezy onshore winds
and temperatures in the upper 80s across southwestern Florida.
As a mid-level trough advects eastward across the Great Lakes, a
surface low pressure system will deepen as it advects to the
northeast. A frontal boundary associated with the low pressure
system will propagate southeastward and arrive across the region
during the day on Saturday. Winds will veer southerly to
southwesterly during the day as the surface wind field responds to
the approaching frontal boundary. Warm air advection and moisture
transport will result in increasing moisture and instability values
across the region beginning on Saturday. By Sunday and into Monday,
model guidance depicts the potential of the frontal boundary
stalling out across our region and may become frontolytic in nature.
Uncertainty remains as far whether the frontal boundary could stall
to the north of the region, successfully pass through the region, or
remain draped across the region and gradually wither away. With
limited instability, thunder chances look very low at this point and
the latest forecast once again takes a blend of the models and a
slight chance of showers over the east coast metro areas remains
possible on Sunday into Monday. Temperatures will range from the mid
80s along the immediate east coast to temperatures in the upper 80s
to low 90s across the remainder of the region.
Beyond the beginning of next week, the ridge of surface high
pressure will once again build back into the region with easterly to
southeasterly flow prevailing for the time being. High temperatures
will remain in the mid 80s across the east coast metro areas to the
lower 90s across southwestern Florida. Heat indices could reach the
mid 90s across southwestern Florida during the afternoon hours.
&&
.AVIATION...
(00Z TAFS)
Issued at 723 PM EDT Wed Mar 29 2023
Bouts of sub-VFR will continue into the evening and possibly even
the early overnight hours before convection begins to diminish
around the east coast terminals. Gradual improvement back to VFR
through the early morning with a generally dry day forecast on
Thursday. Short-fused AMDs will likely be needed through at least
midnight for IFR/LIFR.
&&
.MARINE...
Issued at 207 PM EDT Wed Mar 29 2023
ENE winds should continue for the end of the week and into next
week. They will be slightly breezy through Thursday and Friday
before increasing more over the weekend. Therefore, seas should
slowly decrease through the end of the week to the 2-4ft range
before rising back up to 4-6ft this weekend. These heights should
continue into next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 71 80 71 81 / 60 20 0 0
West Kendall 68 83 68 84 / 50 20 0 0
Opa-Locka 69 82 69 83 / 70 20 0 0
Homestead 68 82 69 82 / 40 20 0 0
Fort Lauderdale 71 79 71 81 / 70 10 0 0
N Ft Lauderdale 71 79 71 81 / 70 10 0 0
Pembroke Pines 69 82 69 83 / 70 10 0 0
West Palm Beach 70 80 69 81 / 50 10 0 0
Boca Raton 71 82 70 82 / 70 10 0 0
Naples 68 87 67 88 / 20 10 0 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
SHORT TERM...Redman
LONG TERM....Hadi
AVIATION...RAG
Hazardous weather outlook, Mar 29, 12:24 PM EST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
124 PM EDT Wed Mar 29 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
301730-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
124 PM EDT Wed Mar 29 2023
...Scattered Thunderstorms This Afternoon/Evening: East Coast...
...A Few Strong To Severe Wind Gusts Possible: East Coast...
...Isolated Street Flooding Possible: East Coast...
This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.
.DAY ONE...This afternoon and tonight.
Rip Currents: A moderate risk of rip currents continues at the
Palm Beaches.
Thunderstorms: Scattered thunderstorms will be possible especially
over the interior and east coast metro areas this afternoon and
this evening. The main hazards associated with these storms will be
lightning, heavy downpours, and gusty winds.
Wind: A few strong thunderstorm wind gusts will be possible,
particularly over metro portions of Miami-Dade and Broward Counties.
An isolated severe thunderstorm cannot be ruled out this evening.
Hail: Small hail cannot be ruled out for the eastern half of South
Florida.
Flooding: Heavy downpours from the strongest thunderstorms could
create the potential for localized flooding over the east coast
metro areas this afternoon and this evening.
Waterspouts: An isolated waterspout cannot be ruled out over the
Atlantic Waters.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The risk of rip currents will increase across all east coast
beaches towards the end of the week and into the first part of
the weekend.
Hazardous marine conditions will be possible over the Atlantic
waters for the end of the week as winds and seas increase behind
a passing cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Mar 29, 3:41 PM EST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Miami FL
441 PM EDT Wed Mar 29 2023
FLZ066-070-292115-
Hendry FL-Inland Collier County FL-
441 PM EDT Wed Mar 29 2023
...Strong thunderstorms will impact portions of northeastern Collier
and southeastern Hendry Counties through 515 PM EDT...
At 440 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 6 miles east of Ave
Maria to near Hendry Correctional. Movement was east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ave Maria, Immokalee, Golden Gate Estates, Hendry Correctional, Big
Cypress Seminole Reservation, Miles City, Sunniland, Bunker Hill and
Lake Trafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2662 8095 2617 8089 2613 8154 2646 8152
TIME...MOT...LOC 2040Z 280DEG 9KT 2636 8135 2632 8117
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RAGSpecial weather statement, Mar 29, 4:15 PM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Miami FL
515 PM EDT Wed Mar 29 2023
FLZ066-070-071-292200-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
515 PM EDT Wed Mar 29 2023
...Strong thunderstorms will impact portions of east central Collier,
southeastern Hendry and Broward Counties through 600 PM EDT...
At 515 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Big Cypress
Seminole Reservation to Miccosukee Indian Reservation to near
Intersection Alligator Alley And Miami Canal. These storms were
slowly moving southeast.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Miccosukee Indian Reservation, Big Cypress Seminole Reservation,
Intersection Alligator Alley And Miami Canal, Miccosukee Service
Plaza, Big Cypress National Preserve and West Broward Rec. Area On
Alligator Alley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2610 8115 2600 8075 2608 8055 2631 8060
2632 8088 2632 8106
TIME...MOT...LOC 2115Z 309DEG 4KT 2623 8096 2619 8086 2615 8069
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RAGFlood, Miami-Dade
- When
- March 29, 9:30 PM EST
- Where
- Miami-Dade County, 1.5 mi NNE of Miami to 1.56 mi NNE of Miami
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 25.790, -80.191
A post on social media showed notable street flooding in Miami. The roadway near the intersection of Biscayne Boulevard and NE 15th Street had an estimated five inches of water across the road. Rainfall measurements in the general area were in the two to three inch range.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Utah, March 29 to 31, 2023$60,000 · 54 kt wind · 8 events
- Heavy Snow and Heavy Rain in Idaho, March 29 to 30, 20238 events
- Flood and Heavy Snow in California, March 29 to 30, 20235 events
- Strong Wind and Winter Weather in New York, March 29, 20234 events
- Frost and Freeze in Tennessee, March 29, 20233 events
- Damaging Wind and High Wind in Nevada, March 29 to 30, 202363 kt wind · 2 events
- Heavy Snow in Montana, March 29 to 30, 20232 events
- Winter Storm in California, March 29 to 30, 20231 event
- Flash Flood in Hawaii, March 29 to 30, 20231 event
- Winter Weather in Pennsylvania, March 29, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086665.